Previously, Drugs Manufactured by Outsourcing Facilities Were Largely Unregulated
The fungal-meningitis outbreak of 2012, which infected over 750 patients across the country and caused 60-plus deaths, became a turning point for the then-little-known industry of compounding pharmacies.
The prescription disaster made headlines throughout the United States and shined a much-needed spotlight on the practice of creating custom-made medications that, because of their very nature, are not approved by the U.S. Food & Drug Administration (FDA). The company responsible for the outbreak, the New England Compounding Center in Massachusetts, put 13,000 patients in 23 states at risk with its contaminated steroid injectables.
“Before the outbreak dominated news headlines, most people had never even heard of fungal meningitis,” states a WebMD article titled “Fungal Meningitis Q&A.” “Meningitis involves swelling and irritation of the meninges, the membranes that cover the brain and spinal cord. In most cases, these membranes become inflamed in response to a viral or bacterial infection. But certain drugs can also cause meningitis, as can cancer. In fungal meningitis, fungal organisms like mold or yeast invade the cerebral spinal fluid, the clear fluid that bathes the brain and spinal cord. They also invade the brain’s blood vessels, which can cause strokes. Before the current outbreak, only doctors who treated people with very low immune systems, such as patients with HIV or those who were treated with immunity-suppressing medications, would see cases of fungal meningitis.”
Drug Quality and Security Act
The wake churned up by the New England Compounding Center mishap led Congress to pass the Drug Quality and Security Act, a law that places a stricter level of standards and practices on compounding pharmacies. The text of the law can be found here; a few excerpts are that it mandates an “annual registration requirement for any outsourcing facility” and demands such facilities to “report biannually to the Secretary of Health and Human Services (HHS) on what drugs are compounded in the facility and to submit adverse event reports” as well as subjecting the facilities to “a risk-based inspection schedule.”
“Congress passed the Drug Quality and Security Act (DQSA) in response to the 2012 fungal meningitis outbreak, as well as numerous other serious adverse events, including deaths, linked to poor quality compounded drugs,” states an FDA article titled “Compounding Laws and Policies.” “The DQSA, which was enacted on November 27, 2013, made important updates to the Federal Food, Drug and Cosmetic Act (FD&C Act) regarding human drug compounding. Since DQSA enactment, FDA has worked diligently to issue draft and final policy documents to implement the law.”
Nuts and Bolts of Agency Oversight
The agency exists to maintain public health and safety regarding consumer products including biologics, cosmetics, medical devices and equipment, medicines and food and drinks. It plays a major role in ensuring that everything from over-the-counter allergy relievers and cold remedies, to prescription cancer drugs and pain killers, are helpful and not harmful. Compounded drugs are both.
“Compounded drugs can serve an important medical need for patients, but they do not have the same safety, quality, and effectiveness assurances as approved drugs,” states an FDA article titled “Compounding and the FDA: Questions and Answers.” “Unnecessary use of compounded drugs unnecessarily exposes patients to potentially serious health risks. Because compounded drugs are not FDA-approved, FDA does not verify their safety, effectiveness, or quality before they are marketed. In addition, poor compounding practices can result in serious drug quality problems, such as contamination or a drug that contains too much active ingredient. This can lead to serious patient injury and death. FDA has observed troubling conditions during many of its inspections of compounding facilities including toaster ovens used for sterilization, pet beds near sterile compounding areas, and operators handling sterile drug products with exposed skin, which sheds particles and bacteria, among many others. Compounding drugs under insanitary conditions could lead to widespread patient harm, especially when the compounder engages in large-scale, non-patient specific compounding and distribution. FDA may not be aware of which compounders are making such drugs, and some states may have insufficient resources to adequately oversee them.”
Inspections of Compounding Pharmacies
MasterPharm Compounding Pharmacy in New York, a target of litigation for selling a tainted lot of a hair-loss remedy called FinPlus, was inspected by the FDA in 2015 and again in 2017. A Form FDA-483 was issued both times, listing the observations the inspector made during the visit, and was followed up by a warning letter to the CEO of the company and then to the New York State Education Department’s Office of the Professions.
“FDA issues warning letters when there are violations of regulatory significance to give compounders an opportunity to take voluntary and prompt action to correct violations of the law before the agency initiates an enforcement action,” states an FDA article titled “FDA Compounding Documents and Actions.” “However, FDA is under no legal obligation to warn compounders that they or their products are in violation of the law before taking enforcement action. In some cases, FDA might pursue an enforcement action to protect the public health without first issuing a warning letter.”
The “bad batch” was been recalled. Fast forward to 2020, when Searcy Denney Scarola Barnhart & Shipley is investigating potential lawsuits involving patients in the South Florida area who received the contaminated drugs – a combination of finasteride (the generic version of Propecia) and a blend of herbs, nutrients and vitamins intended to promote hair growth. The adulterated finasteride combination hair-growth drugs – FinPlus – were contaminated with minoxidil, another drug prescribed for hair regrowth but also is a powerful heart medication.
Symptoms reported by patients who have ingested finasteride from the “bad batch” include heart palpitations, extremely low blood pressure, fainting, dizziness, confusion, irregular heart rate, overwhelming fatigue, sweats and flushing, vomiting and shortness of breath. Such symptoms follow an overdose of minoxidil, although an investigation is pending as to the nature and extent of the contamination of the finasteride medications.